06.30.17: pills & pepto

the pill

Let’s talk about the malaria meds Duke gives you. Please PLEASE read the instructions, but also if you doubt the instructions, then google it or something.

I dry swallow pills. Sometimes 1, sometimes 4 at once (more than 4 and I’ll probably die). I just don’t think they’re that big of a deal and honestly get confused why some people have such a hard time swallowing such tiny pills when they can swallow their food. Anyway, I thought the Doxycycline (to fight malaria) would be fine to dry swallow.

SO one night, when I had no water, I decided to dry swallow the doxycycline pill (apparently the instructions say to take w 8 oz. of water) and I did, and it felt like it got stuck in my throat. But I ignored it because sometimes it feels like that when you dry swallow pills, but it usually goes away.

_MG_0889

BOOM. I woke up in the middle of the night feeling like it was still in there and the night was terrible. I tried throwing it back up but that didn’t really work out.

I woke up at 6:00am still feeling like it was in there. Swallowing anything hurt (I’ll talk more about this later).

Later I was talking to Xiao Xiao (bless her) about it, and she was saying that it isn’t likely that the pill was stuck in my throat because the esophagus will naturally push it down. Also it wouldn’t be in my airpipe because if it were I’d know and would die. Xiao Xiao bless you.

So naturally I googled it. Apparently Doxycycline (and also aspirin wtf?) is a huge culprit in pill-induced esophagitis, which is when the pill burns your throat to put it simply. TYBG that google said treatment for this usually just means stop taking the pill. This was good because it meant I wouldn’t have to go to the doctor the FIRST day of our program for something so stupid (which would suck). But it was also bad because it put me in a dilemma: stop taking the pill and wait for my throat to get better and risk getting malaria (which doesn’t show symptoms for 9-10 days), or keep taking the pill with the burning.

I decided I wouldn’t risk it, so I took another doxycycline pill that night (with water), and it burned like hell. And now it felt like 2 pills were stuck in my throat. Needless to say that night was miserable.

I now refused to take the pill because google said it would usually get better within a week.

The pain of swallowing was terrible. I thought the first 2 days were bad.

But no. The pain slowly moved downwards.

The first 2 days, the pain was a little above my adam’s apple.

The next day it moved to between my adam’s apple and collarbone.

The 2 days after that it moved to that space right between your 2 collarbones. That one hurt the most. It was almost unbearable to swallow. I couldn’t burp. It was miserable.

A week and a day after dry swallowing the first problematic pill. I am fine, and swallowing is no longer painful/difficult. Wooo! Looking forward to actually enjoying breakfast tomorrow. And also going to take my doxycycline with plenty of water from now on. Unless a mosquito with malaria already bit me, in which case I’m doomed.

pepto

In the middle of that whole situation with the doxycycline, I decided I should try Pepto Bismol to help with the burning, AND LINDA HAD IT. LINDA you are the best. You are mom on this trip. Thank you for those chewable tablets. Also they taste so good. They taste like the green peppermint Lifesaver mints. I had so many. But not more than the box said

_MG_0898Anyway, one morning I woke up and was brushing my teeth and when I spit the spit was BLACK…… BLACK…… My mouth couldn’t be that dirty. So I looked in the mirror and my tongue was absolutely black. I was just thinking “wtf”. So after coming back from the worksite, naturally (and again) I googled “why is my tongue black”. AND long story short my tongue turned black from the Pepto Bismol. Bismuth is the active ingredient in Pepto, and when it mixes with sulfur in your saliva, it forms a black material called bismuth sulfide. The more you know.

 

Image result for black tongue from pepto

^^^^ that isn’t my tongue but it’s what it looked like

Google to the rescue am I right?

Apparently Pepto also discolors your poop, but I haven’t really been pooping all that regularly so that wasn’t a problem.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s